Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2001, 6:57 PM MDT for Curry County, New Mexico. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 14, 2001, 6:57 PM MDT (00:57 UTC)
- Expired
- Aug 14, 2001, 7:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Curry County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:09 PM MDT | Hail 0.75 | Clovis, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1589 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
546 WUUS55 KABQ 150058 SVRABQ NMC009-150130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 657 PM MDT TUE AUG 14 2001 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 730 PM MDT * AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLOVIS...OR ABOUT 3 MILES WEST OF CLOVIS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHEASTERN CURRY COUNTY LAT...LON 3448 10335 3434 10334 3435 10307 3454 10306
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:00 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 14, 3:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT TUE AUG 14 2001 SIGNIFICANT SYNOPTIC SCALE CHANGES TO TAKE PLACE OVER THE NEXT 24-48 HOURS. SHORTWAVE TROUGH OVER COLORADO TO SLOWLY LIFT OUT TO CENTRAL PLAINS STATES TONIGHT. THEN THE WAVE GETS SHOVED DUE EAST BY A STRONGER WAVE DIVING DOWN FROM SOUTHERN CANADA. AN ASSOCIATED COOL FRONT WILL PLUNGE DOWN THE EASTERN PLAINS OF NEW MEXICO WEDNESDAY. BACKDOOR FRONT WILL MOVE SOUTH FAST AND MAY PRECLUDE STRONG STORMS IN THE NORTHEAST BY STABILIZING ATMOSPHERE. RIGHT NOW IT APPEARS SOUTHEAST ZONES HAVE BEST SHOT AT HEAVY TSTRMS WEDNESDAY SINCE THE FRONT AND SFC CONVERGENCE WILL ALREADY BE IN THE SE BY AFTN. EAST WIND FOR CENTRAL VALLEYS WEDNESDAY EVENING AND NIGHT. THUS HIGHER POPS FOR 3RD PD IN ABQ THAN 2ND PD. AS UPPER WINDS VEER AROUND FROM WESTERLY TO MORE NORTHERLY...MID LEVELS WILL START TO DRY OUT TONIGHT. MIXING WILL DRY LOW LEVELS WEDNESDAY IN THE WEST LEADING TO WARMING. DEWPOINTS SHOULD EASILY DROP INTO 40S AND MAYBE INTO 30S ACROSS NW ZONES WEDNESDAY. ABQ POPS WEDNESDAY EVENING WILL BE A COMPETITION BETWEEN DRYING AND EAST WIND/LOW LVL CONVERGENCE. AM ALSO CONCERNED THAT THE BACKDOOR FRONT MAY BRING IN SOME DRYING TO THE EAST. STRONG CAA AT H5 LEADS ME TO BELIEVE THAT THE AIRMASS BEHIND THE FRONT WILL GENERALLY BE A SUBSIDING ONE. MOST OF THE DRY AIR WILL GO OUT INTO THE GREAT PLAINS AND THEN GET SHOVED BACK INTO NEW MEXICO THURSDAY. THUS I EXPECT SOME DRYING OF LOW LEVELS IN EAST FOR BOTH WED AND THURS. IF I HAD TO GUESS...ID SAY THAT DEWPTS IN THE NORTHEAST WILL BE DOWN INTO LOW 50S WEDNESDAY AFTN THEN DOWN INTO THE UPPER 40S THURSDAY AFTN. CONTINUED WARM AND RELATIVELY DRY IN THE WEST THURSDAY WITH EXPANDING UPPER HIGH...NORTH WINDS ALOFT AND MIXING. IM NOT GOING TO SAY ITLL BE WARMER IN THE WEST ON THURSDAY THOUGH...SINCE TEMPS WILL BE A BATTLE BETWEEN THE EXPANDING UPPER HIGH AND THE COOLER AIR FROM THE EAST. WILL BEGIN TO TONE WORDING DOWN A NOTCH IN THE EXTENDED TO INDICATE DRIER WEATHER. I DONT SEE ANY SURGES FROM THE SOUTH OR RECOVERY IN LOW LVL DEWPTS FROM THE SOUTHEAST IN THE FORESEEABLE FUTURE. WILL CHANGE WORDING TO CHANCE RATHER THAN SCT...EVE INSTEAD OF NIGHTTIME ...MAINLY MOUNTAINS INSTEAD OF MOST NUMEROUS MOUNTAINS. JWS ABQ BB 063/089 065/087 062 46212 SAF BB 056/080 056/084 056 46422 TCC BB 064/082 062/085 060 46533 .ABQ...NONE.
In the hours before
Local storm report, Aug 14, 5:45 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
545 PM MDT TUE AUG 14 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM ALBUQUERQUE NM .75 INCH HAIL
08/14/01 BERNALILLO REPORTED BY NATIONAL
WEATHER SERVICE EMPLOYEEThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:33 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 27 min |
| Aug 14, 6:46 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.